Hepatotoxicity Following Sevoflurane Anesthesia in an Elderly Patient: A Case Report


Creative Commons License

Dikmen B., Uysal M., ARSLAN M. , ÜNAL Y. , KURTİPEK Ö.

GAZI MEDICAL JOURNAL, cilt.27, sa.1, ss.27-29, 2016 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 27 Konu: 1
  • Basım Tarihi: 2016
  • Doi Numarası: 10.12996/gmj.2016.10
  • Dergi Adı: GAZI MEDICAL JOURNAL
  • Sayfa Sayıları: ss.27-29

Özet

It has been well established that traditional inhalational anaesthetic agents can cause mild and sometimes fulminant liver failure. However newer inhalational agents are not accepted as primary causes of hepatotoxicity. Here we presented the case report of sevoflurane-induced acute liver failure in a 66-year-old woman with hypertension, peptic ulcus, and COPD. The patient (ASA III) was scheduled for total hip artroplasty. Her preoperative laboratory findings were normal. In the total hip artroplasty operation anesthesia was induced with midazolam, remifentanil, sodium thiopental and vecuronium and maintained with sevoflurane anesthesia. Duration of operation was 285 minutes. Serum alanine aminotransferase and aspartate aminotransferase levels peaked at postoperative 1 st and 2 nd days (911 and 1117 U/L, respectively). The liver biochemistry returned normal levels at postoperative 13th day and the patient was discharged from hospital on postoperative 15th day. We believe that hepatotoxicity in this patient was related to sevoflurane exposure at intraoperative period. Also we suggest that total intravenous anesthesia or with patient consent-regional anesthesia are favourable choices for possible surgical interventions that the patient may has in the future